New York, 2018

High Wind in New York, December 28, 2018

December 28, 2018 · NWS BUF · 1 event in 1 county or zone

Warm air rapidly moved into western New York as a warm front advanced northward and precipitation changed from freezing rain to rain. A low level jet of 65 knots with a staunch inversion above the level of the Chautauqua Ridge created a critical level for downsloping wave breaking in southeasterly flow to the west of the ridge.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Warm air rapidly moved into western New York as a warm front advanced northward and precipitation changed from freezing rain to rain. A low level jet of 65 knots with a staunch inversion above the level of the Chautauqua Ridge created a critical level for downsloping wave breaking in southeasterly flow to the west of the ridge. The forecast featured including wind gusts to 55 mph in a winter weather advisory, but one report of 60 mph occurred in the early hours of December 28 at Dunkirk Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 27, 10:00 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 27, 10:00 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1000 PM EST Thu Dec 27 2018

.SYNOPSIS...
A deep and expansive storm system pushing northeast across the Upper
Great Lakes will help to generate some widespread rain and gusty
winds across the region tonight through at least the first half of
Friday. The very unsettled weather will be accompanied by
temperatures that will climb well above normal...including readings
that will approach 60 in the warmer valleys Friday afternoon. A pair
of cold fronts will then reintroduce colder...more seasonable
weather for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As rain enters WNY this evening, the nose of a 50kt LLJ has
moved into far WNY. Strong gusty winds have been reported along
the shoreline of Chautauqua county with peak gusts of 47 mph at
KDKK and 51 mph at Fredonia. These strong gusts will continue
ahead of the rain, subsiding some as rain spreads across the
region tonight. Weaker gusts are expected mainly at higher
elevations of the western Finger Lakes and western Southern Tier
tonight.

A deep...mature storm system pushing northeast across the Upper
Great Lakes will push several imperceptible 'warm' frontal
boundaries through our region tonight. While the stacked storm will
no longer be strengthening...it will still be quite dynamic. Lift
from the system will be provided by a powerful 150kt H25 jet...and
moreso from an anomalously strong 65 to 70 kt (+3 to 4 STD...climo
return interval of 10-20 years) low level jet...both of which will
interact with a plume of moisture surging northwards from the GOMEX.
This will lead to thickening and lowering clouds this evening...with
rain overspreading the forecast area during the course of the
night.

The deep southerly flow ahead of the system has already warmed the
lower levels to the point where snow cannot be supported...and this
warming will only intensify during the overnight into Friday. Thus
the vast majority of the pcpn will fall as rain. The exception will
be across the North Country where near surface temperatures should
stay well below freezing through the onset of the pcpn...which in
THAT area will be around midnight. This should result in LEAST
patches of freezing rain. A winter weather advisory has been in
place for this potential hazard. Ice accumulations will generally
average under a tenth of an inch...although up to a quarter inch of
ice is not out of the question. In regards to the rain over the
remainder of the region...basin average amounts of up to a third of
an inch will be possible except for the downslope areas over the
lake plains from Buffalo to the Montezuma Wildlife refuge where
amounts may struggle to get above 0.15".

Speaking of downsloping...our other concern for tonight and early
Friday morning will be strong gusty winds. A 65 to 70kt low level
jet nearly perpendicular to the Chautauqua ridge and the north-
northwest facing slopes of the Tug Hill will combine with a staunch
low level inversion to produce favorable conditions for strong winds
near and in the lee of the aforementioned higher terrain. A wind
advisory has been in place for Chautauqua and southern Erie county
for these winds...which could gust as high as 50-55 mph...mainly
near the lake shore (Thruway corridor). Have bumped winds up for the
northern facing slopes of the Tug Hill for the same wind event...as
well as for the Black River Valley where southeast winds tend to be
funneled through Carthage to Fort Drum. While forecast winds are at
wind advisory levels (sustained gusts >45mph)...the risk will be
wrapped into and highlighted in the current winter weather advisory.
Outside of these areas...winds overnight could gust to 35-40 mph.

Have already touched upon the other unique part about tonights
weather...that being the steadily rising temperatures. Mins should
be reached by 10 PM or so this evening with the mercury then
steadily climbing through daybreak. Temperatures by morning should
range from around 50 close to Lake Erie to the upper 30s in Lewis
county. This will be a solid ten degrees higher than the evening
mins.

On Friday...the expansive storm system will track northeast to
central Quebec while its supporting mid level closed circulation
will 'open up' into a progressive trough. As the axis of the sub
tropical moisture plume and anomalously strong low level jet
translate to the east to eastern New York...the widespread rain will
taper off to scattered light showers from west to east. Have further
dropped the pops over the far western counties for the afternoon.
QPF for Friday will generally range from a tenth or so west of the
Genesee Valley to as much as a half inch over the Eastern Lake
Ontario region.

The strong gusty winds during the morning will diminish during the
course of the day...while temperatures will peak in the mid 50s
across the bulk of the western counties. As mentioned...its not too
far fetched that the Genesee Valley and the valleys of the Srn Tier
tickle the 60 degree mark.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/...
A yo-yo of a short term period looks to be in store. A rapid
transition out of warmer conditions into a short cold period will be
followed by another warm and wet interlude to end the short term
period.

Mid-level dry slotting starts out nudging into the area to start
Friday night. This should largely cut off steady rain shower
activity and replace it with wind blow drizzle. As cold advection
starts to encompass the area later in the night, the dendritic
growth thermal layer starts to fall back down toward the moist
boundary layer. This should gradually allow for drizzle to
transition to snow shower activity. Colder air does enter picture
more rapidly on Saturday on northwesterly flow. This should allow for
more widespread lake effect snow shower activity, however boundary
layer moisture will be starting to peel off by then. Thus,
substantial snow shower accumulations are not anticipated at this
time.

Cold air magnitude peaks out Saturday night before the transient mid-
level trough that brought it into our area again starts to eject to
the northeast and the subtropical ant-cyclone centered to the east
of the Bahamas again starts to grow in amplitude. This allows for
ridging to rapidly build up the east coast of the U.S. As this
occurs, a deep trough digs into the Front Range of the Rockies.
Several short waves look to shear off from this main upper low and
track rapidly toward the Great Lakes, further driving warmer air
northward ahead of them. This will allow for rapidly warming
conditions and rain to develop from southwest to northeast across
our area on Monday.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Tuesday, the 850 hPa thermal ridge of higher temperatures will be
just to our east, and any precipitation that forms as a cold front
passes through will be a mix of rain and snow. This precipitation
will have added support of lift ahead of a nearing upper level
trough.

This cold front will usher in much colder air temperatures with 850
hPa temperatures forecasted to lower into the -15 to -20C range.
This cold airmass will set the stage for a return of lake effect
snow. An upper level trough will pass through the area Wednesday and
Thursday, thus there will likely be some oscillation to the lake
bands of snow, but there may be moderate to potentially heavy lake
effect snow east of the lakes towards the end of this forecast
period.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
Clouds will continue to thicken and lower tonight as rain enters
WNY. A strong LLJ will bring 45-55kts to 015-020 and LLWS is
expected at all but KART overnight.

Conditions will quickly deteriorate this  evening...as a storm
system will advance from the Upper Mississippi Valley to Lake
Superior. Deepening moisture and warm advection attendant to
this system will drive ceilings back down into the MVFR range
across the lower elevations and a mix of IFR/MVFR across the
higher terrain while also helping to spread rain eastward across
the region. The latter could possibly begin as a brief wintry
mix across interior portions of the North Country. Finally...a
strengthening low level jet will lead to increasingly gusty
southerly winds along the Lake Erie shoreline and
across/immediately downwind of the higher terrain.
Elsewhere...this could also lead to some low level wind shear
concerns.

On Friday...gusty surfaces winds and widespread MVFR cigs in rain
will give way to some improvement during the midday and afternoon.
This will especially be the case over the far western counties
where VFR weather and lighter winds are forecast for the afternoon.

Outlook...
Friday night and Saturday...VFR/MVFR with scattered to numerous
rain and snow showers.
Sunday...Mainly VFR.
Monday...Mainly VFR with a chance of rain and snow showers.
Tuesday...Mainly VFR with a chance of snow showers.

&&

.MARINE...
Freshening southeast winds in advance of a deep storm system over
the Upper Mississippi Valley will support small craft advisories for
all of the nearshore waters through at least tonight. While winds
will approach gale force at times...the southeast flow will keep the
highest waves over the open waters and in particular in Canadian
waters.

As the expansive storm system passes to the north of Lakes Erie and
Ontario on Friday...winds will subside somewhat while veering to the
south and eventually to the southwest. This will allow waves to drop
off accordingly...with small craft advisory conditions ending across
Lake Ontario. Atypically...winds will remain close enough to SCA
levels over Lake Erie to warrant a longer duration headline.

As a pair of cold fronts and the ensuing strong cold advection takes
place Friday night and Saturday...winds will veer to the northwest
and freshen back to SCA levels.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 7 AM EST Friday for NYZ007-008.
     Wind Advisory until 7 AM EST Friday for NYZ019-085.
MARINE...Small Craft Advisory until 1 PM EST Friday for LEZ040-041.
         Small Craft Advisory until 10 AM EST Friday for
         LOZ043>045.
         Small Craft Advisory until 5 AM EST Friday for LOZ042.

&&

SYNOPSIS...RSH
NEAR TERM...HSK/RSH
SHORT TERM...Fries
LONG TERM...Thomas
AVIATION...HSK/JJR/RSH
MARINE...RSH
Hazardous weather outlook, Dec 27, 4:15 AM EST, 20 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
415 AM EST Thu Dec 27 2018

NYZ001>006-010-011-281015-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-
415 AM EST Thu Dec 27 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-281015-
Chautauqua-Southern Erie-
415 AM EST Thu Dec 27 2018

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-020-021-281015-
Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
415 AM EST Thu Dec 27 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Out ahead of an approaching storm system southerly winds will
increase tonight, with sustained winds of 20 to 30 mph and gusts to
45 mph becoming likely across and immediately downwind of the higher
terrain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-281015-
Jefferson-Lewis-
415 AM EST Thu Dec 27 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST FRIDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Out ahead of an approaching storm system southerly winds will
increase tonight, with sustained winds of 20 to 30 mph and gusts to
45 mph also becoming likely across and immediately downwind of the
higher terrain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-281015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
415 AM EST Thu Dec 27 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Chautauqua

When
December 28, 12:20 AM EST
Where
Chautauqua forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798893.